Hail, Comanche
- When
- April 1, 10:45 PM CST
- Where
- Comanche County, Comanche
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.900, -98.620
Comanche County Sheriff's Department reported quarter sized hail in the city of Comanche.
An upper low moved east out of New Mexico towards the Southern Plains, generating a round of showers and thunderstorms late Saturday night through Sunday morning. Hail was the primary severe weather outcome, though there were also a few reports of wind damage and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An upper low moved east out of New Mexico towards the Southern Plains, generating a round of showers and thunderstorms late Saturday night through Sunday morning. Hail was the primary severe weather outcome, though there were also a few reports of wind damage and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 1, 9:40 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 1040 PM CDT Sat Apr 1 2017 .UPDATE... We sent a quick update at 10 PM letting the Severe Thunderstorm Watch for Eastland, Stephens and Young expire. We expect thunderstorms to continue to develop across the western counties through midnight as a cold front moves slowly through the area. These storms may become marginally severe with quarter size hail and possibly some wind gusts near 60 MPH. However, the bigger threat may actually be flash flooding due to the slow movement and training of storms. At the very least, urban and small stream flooding is likely through the early morning hours. Scattered showers and storms are still possibe well ahead of the line overnight but these storms should remain below severe limits. It still appears as if the line of storms currently moving across the western counties will weaken as they move east away for the upper low. However, high res solutions continue to rapidly develop the activity over the Big Bend region overnight and these storms will shift east/northeast Sunday morning and produce widespread rain and thunderstorms across most of the CWA making for a very active day. The current plans are to leave the forecast as is but will highlight the potential of heavy rainfall and flooding overnight in the Hazardous Weather Outlook and future graphics. && .PREV DISCUSSION... /ISSUED 404 PM CDT Sat Apr 1 2017/ An upper level low that was over west-central New Mexico at mid afternoon will sink southward tonight before moving northeast across North Texas Sunday and Sunday night. This system will bring widespread showers and thunderstorms to North and Central Texas through Sunday night. Some severe thunderstorms will be likely along with locally heavy rain. Another upper level low will move into the southwestern U.S. Monday and swing across Kansas Tuesday and Tuesday night bringing another chance of showers and thunderstorms Tuesday night, but severe weather is not expected with this system. Dry weather is then expected for the rest of the week. Scattered elevated showers and a few thunderstorms have developed mainly west of I-35 this afternoon. This activity has been moving northeast. Up to 1 inch hail will be possible a few of these storms later this afternoon into the evening hours. Cloud cover west of I-35 has been inhibiting the development of surface based storms, but there are some breaks west of the forecast area and some stronger storms have started to form. There will be the potential for some strong to severe thunderstorms mainly across the western parts of the forecast area this evening and some of this activity. A cold front that extended southeast of a Lawton, Oklahoma to Big Spring to Fort Stockton line at 3 PM is expected to move east into the western zones by late this evening. This boundary will provide an additional focus for thunderstorms overnight tonight. Showers and thunderstorms will shift eastward toward the I-35 corridor overnight tonight. Large hail and damaging winds should be the main severe weather threats tonight, though we cannot rule out an isolated tornado. Sunday looks to be a bigger severe weather day across North and Central Texas as the frontal boundary moves to near a Sherman to DFW to Killeen line by midday. Some elevated storms on the cold side of this boundary may result in some large hail but for areas to the southeast of the boundary, strong shear, CAPES of 2000-2500 J/Kg will result in the potential for all modes of severe weather as well as flash flooding. We may end up needing a Flash Flood Watch for parts of the south central and eastern zones (especially from Temple to Canton southeastward) for Sunday. As the upper level low moves across North Texas Sunday night, widespread rain and thunderstorm chances will continue but the non-flooding severe weather should come to an end as the cold front progresses eastward. Rain chances will end from southwest to northeast overnight Sunday night with just some low chances of showers remaining into Monday morning northeast of a Sherman to Canton line. As the next upper level low swings out of the southwestern U.S. into Kansas, there will be a chance for showers and isolated thunderstorms along and north of the I-20 corridor Tuesday night. Dry weather is then expected for the rest of the week. 58 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 62 72 56 78 58 / 60 90 60 10 0 Waco 64 78 55 79 56 / 60 100 50 5 0 Paris 60 72 56 74 54 / 30 90 60 20 5 Denton 60 70 54 76 54 / 60 90 60 10 0 McKinney 61 72 55 75 55 / 60 90 60 10 0 Dallas 63 73 58 78 59 / 60 90 60 10 0 Terrell 62 73 57 77 56 / 40 90 60 10 0 Corsicana 63 75 58 78 58 / 40 100 60 10 0 Temple 65 80 55 81 57 / 60 100 50 0 0 Mineral Wells 59 70 51 79 53 / 70 90 60 5 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 1057 PM CDT Sat Apr 1 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-030400- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1057 PM CDT Sat Apr 1 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Thunderstorms will increase in coverage through the overnight hours with the best storm chances west of the Interstate 35 corridor. Some storms could be severe with damaging winds and hail being the main threats. In addition, there is some potential for locally heavy rainfall which may result in urban flooding and possibly flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Widespread thunderstorms will develop early Sunday and will continue throughout the day. Severe weather is likely, including the potential for damaging winds, hail, and a few tornadoes, especially south of Interstate 20. Thunderstorms will also have the potential for heavy rainfall and localized flash flooding through Sunday evening. Thunderstorm chances will continue into Sunday night across all of North Texas but the severe weather threat will shift to the east during this time. There is a low chance of thunderstorms mostly along and north of Interstate 20 late Tuesday night as a cold front moves into the region. Severe weather is not expected during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible west of Interstate 35 overnight and across most of the region on Sunday.
Special Weather Statement
National Weather Service Fort Worth TX
1020 PM CDT SAT APR 1 2017
TXZ129-130-141-020415-
Comanche TX-Erath TX-Eastland TX-
1020 PM CDT SAT APR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ERATH...SOUTHERN
EASTLAND AND COMANCHE COUNTIES UNTIL 1115 PM CDT...
At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Rising Star, or 17 miles northwest of Comanche, moving
east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Comanche, Dublin, De Leon, Gorman, Rising Star, Gustine, Huckabay and
Carbon.
LAT...LON 3236 9893 3236 9826 3182 9833 3180 9873
3208 9893 3208 9907
TIME...MOT...LOC 0320Z 265DEG 19KT 3208 9880
30Special Weather Statement National Weather Service Fort Worth TX 1105 PM CDT SAT APR 1 2017 TXZ100-101-116-020430- Palo Pinto TX-Young TX-Jack TX- 1105 PM CDT SAT APR 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YOUNG...SOUTHWESTERN JACK AND NORTHWESTERN PALO PINTO COUNTIES UNTIL 1130 PM CDT... At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm near Graford, or 16 miles west of Mineral Wells, moving north at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Graford and Possum Kingdom State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. If on or near Possum Kingdom Lake, get out of the water and move indoors or inside a vehicle. If you can hear thunder, you are close enough to be struck by lightning. Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3306 9820 3277 9821 3277 9856 3304 9857 TIME...MOT...LOC 0404Z 200DEG 29KT 3289 9835 30
The Dyess AFB radar (KDYX), 93 km away, was scanning. The volume nearest the first event began at 04:47 UTC.
18 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Comanche County Sheriff's Department reported quarter sized hail in the city of Comanche.
Quarter-sized hail was reported at the National Weather Service Office in North Fort Worth.
A trained spotter reported quarter sized hail in the city of Keller, TX.
A social media report indicated quarter-sized hail in the city of Haslet, TX.
One inch hail was reported in Leona.
Golf ball size hail fell just northeast of Buffalo.
Three homes were severely damaged after being struck by lightning during a round of thunderstorms Sunday morning.
Trained spotter reports golf ball size hail.
Emergency manager reports golf ball size hail in Barry.
Emergency manager reported a 52 knot wind gust off HWY 14 near Thornton.
Trained weather spotter reports an approximate wind gust of 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688601, 688602, 688603, 688604, 691754, 691756, 688936, 691771, 692670, 692671, 692672, 692673, 692674, 692675, 692676, 692677, 692678, 691775, 691779, 692679, 691780.